Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Midland/Odessa, TX

June 10, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 10, 2005, 2:43 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 2:43 PM CDT (19:43 UTC)
Expired
Jun 10, 2005, 5:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 182 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 101943
FFWMAF
TXC371-102245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM 24 MILES NORTHWEST OF
  LONGFELLOW...OR ABOUT 23 MILES NORTHEAST OF MARATHON ON HIGHWAY
  385...MOVING SOUTHEAST AT 5 MPH. RAINFALL RATES OF 2 INCHES AN
  HOUR ARE POSSIBLE ALONG THE PATH OF THIS STORM. THE WARNED AREA
  ALREADY RECEIVED SIGNIFICANT RAINFALL FROM STORMS YESTERDAY.

* LOCATIONS IMPACTED INCLUDE...
  LONGFELLOW...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3047 10315 3040 10305 3006 10258 3028 10257
      3076 10266

$$

05
1 follow-up statement
000 
WGUS74 KMAF 102249
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT FRI JUN 10 2005

TXC371-102257-
PECOS-
547 PM CDT FRI JUN 10 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PECOS COUNTY EXPIRED AT
545 PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL COUNTY...THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE. 

MOTORISTS TRAVELING AREA ROADS...INCLUDING U.S. HIGHWAY 67 IN SOUTH 
CENTRAL PECOS COUNTY SHOULD STILL BE ON THE LOOKOUT FOR RUNOFF 
FROM EARLIER HEAVY RAINS. 

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3047 10315 3040 10305 3006 10258 3028 10257
      3076 10266

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:34 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 10, 2:34 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT FRI JUN 10 2005

.SHORT TERM...
REMNANTS OF EARLY MORNING CONVECTION PERSIST WITH THE STRONGEST
THUNDERSTORMS EXTENDING FROM STERLING CITY...TO NORTH OF BIG LAKE AT
1815Z. LARGE AREA OF CLOUD COVER ASSOCIATED THE CONVECTION HAS KEPT
TEMPERATURES COOL ACROSS THE PERMIAN BASIN...WITH MOST OBSERVATION
SITES REPORTING TEMPS IN THE LOWER TO MID 70S AT 18Z. SKIES WERE
CLEAR WITH WARMER TEMPERATURES NEAR THE DRYLINE...WHICH EXTENDED
FROM WEST OF HOBBS...TO BETWEEN PECOS AND WINK...TO EAST OF ALPINE
AT 18Z. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS CLOUDS BEGINNING TO
FORM ALONG THE DRYLINE BOUNDARY IN EASTERN LEA COUNTY...AND IN
EASTERN REEVES/JEFF DAVIS AND MUCH OF BREWSTER COUNTIES.

AT 18Z...WATER VAPOR IMAGERY SHOWED THAT A STRONG SHORTWAVE TROUGH
WAS QUICKLY MOVING EAST INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS.
FORCING OUT AHEAD OF THIS FEATURE ALONG WITH INCREASING CONVERGENCE
ALONG THE DRYLINE SHOULD AID IN ADDITIONAL THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. STEEP MID LEVEL LAPSE RATES ON THE ORDER OF 7.25 TO
7.5 C/KM WILL ALLOW FOR A VERY UNSTABLE AIRMASS JUST EAST OF THE
DRYLINE...WHERE HEATING HAS ALREADY OCCURRED. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS...ALTHOUGH AN ISOLATED TORNADO IS
ALSO POSSIBLE. FARTHER EAST...INSTABILITY IS MORE LIMITED ACROSS THE
PERMIAN BASIN WITH THE CLOUD COVER AND RESULTANT COOLER SURFACE
TEMPERATURES. ALTHOUGH STORMS COULD STILL BECOME SEVERE ACROSS THE
PERMIAN BASIN...THE PROBABILITIES FOR SIGNIFICANT SEVERE WEATHER
WILL BE PRECLUDED BY THE COOLER AND MORE STABLE AIRMASS.

THE MAIN SHORTWAVE TROUGH WILL LIFT INTO NORTHWEST TEXAS AND
SOUTHWEST OKLAHOMA THIS EVENING...WITH PERHAPS A SECONDARY SHORTWAVE
MOVING INTO WEST TEXAS AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL
STILL BE POSSIBLE ACROSS THE EASTERN THIRD OF THE FORECAST AREA LATE
TONIGHT AS THE LOW LEVEL JET INCREASES AHEAD OF THE SHORTWAVE.

.LONG TERM...
PERSISTENT UPPER TROUGH OVER THE WESTERN CONUS WILL CONTINUE TO
EJECT SHORTWAVE TROUGHS OVER THE AREA THROUGH THE WEEKEND BEFORE
PASSING TO THE NORTH AND EAST OF TEXAS ON MONDAY.  THIS WILL KEEP AT
LEAST A SLIGHT CHANCE OF TSRA IN THE FORECAST...MAINLY OVER THE
EASTERN HALF OF THE CWA.

ALTHOUGH THERE WILL BE A CHANCE OF TSRA IN THE FORECAST FOR
SATURDAY...IT APPEARS THESE SHRA/TSRA WILL BE RELEGATED TO THE
EASTERN THIRD OF THE CWA.  THE DRYLINE IS EXPECTED TO MIX EAST IN
THE WAKE OF TODAY/S SHORTWAVE TROUGH...AND SET UP OVER THE WESTERN
LOW ROLLING PLAINS... EASTERN PERMIAN BASIN...AND LOWER TRANS
PECOS.  WE/LL STILL HAVE STEEP MID LEVEL LAPSE RATES TO AID IN
CONVECTIVE DEVELOPMENT...ALONG WITH A MODERATELY UNSTABLE AIRMASS TO
THE EAST OF THE DRYLINE.  A SHORTWAVE TROUGH WILL BE HEADING INTO
THE WESTERN CWA SATURDAY AFTERNOON/EARLY EVENING...BUT SHOULD BE FAR
ENOUGH WEST TO NOT AID CONVECTION MUCH OVER THE EAST.  THEREFORE...
WILL CARRY A LOW ORDER CHANCE OF TSRA OVER THE WESTERN LOW ROLLING
PLAINS...AND A SLIGHT CHANCE TO THE SOUTHWEST INTO THE BIG BEND
REGION.  SHEAR WILL BE SUCH THAT A COUPLE OF STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

MODELS ARE STILL FIGURING OUT PLACECARD SETTINGS FOR THE ARRIVAL/
PASSAGE OF ANOTHER SHORTWAVE TROUGH ON SUNDAY.  THE GFS APPEARS TO
BE THE LONE MODEL THAT EJECTS THIS SHORTWAVE TROUGH INTO THE CENTRAL
U.S.  THE REST OF THE MODELS HAVE A DEEPER SOLUTION... BUT VARY IN
THEIR TIMING OF THE SHORTWAVE.  WILL CONTINUE TO CARRY POPS ALONG
THE EXPECTED DRYLINE POSITION FOR SUNDAY AFTERNOON.  HOWEVER...POPS
MAY HAVE TO BE REDUCED IF THE GFS IS CORRECT...OR INCREASED WESTWARD
IF THE OTHERS ARE.  IF WE HAVE ANY CONVECTION SUNDAY AFTERNOON/
EVENING SOME OF THEM COULD BE SEVERE YET AGAIN AS THE ATMOSPHERE
WILL REMAIN FAIRLY UNSTABLE.

MODELS BRING A COLD FRONT DOWN INTO THE AREA...BUT AT VARIOUS
TIMES.  WILL GO WITH THE SLOWER GFS ON THE ARRIVAL OF THIS FRONT...
WHICH WILL BE ON TUESDAY.  LOW ORDER POPS ALREADY IN THE GRIDS FOR
THIS TIMEFRAME...SO WILL LEAVE THEM AS THEY ARE.  THEREAFTER...
HEIGHTS RISE AS UPPER TROUGH PULLS INTO THE CENTRAL PLAINS.
THEREFORE...EXPECT THE CHANCE OF POPS TO DECREASE AND TEMPERATURES
WARM.  CURRENT GRIDS HAVE A GOOD HANDLE ON THIS AND HAVE NOT CHANGED
MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  95  73  99 /  50  20  20  20
CARLSBAD NM                63  99  67 100 /  10   0  10  10
DRYDEN TX                  70  95  74  97 /  40  10  10  20
FORT STOCKTON TX           68  98  72 100 /  40  20  20  20
GUADALUPE PASS TX          65  91  65  91 /  10   0  10  10
HOBBS NM                   63  97  66  99 /  10   0  10  10
MARFA TX                   55  92  55  95 /  20   0  10  10
MIDLAND INTL AIRPORT TX    67  94  73  99 /  40  10  10  10
ODESSA TX                  67  96  73 101 /  40  10  10  10
WINK TX                    67 103  72 106 /  30   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, Jun 10, 2:40 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111906-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT FRI JUN 10 2005 (140 PM MDT FRI JUN 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING ALONG AND EAST OF A TATUM...MENTONE...ALPINE...PANTHER
JUNCTION LINE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
CONCERNS...ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE
EASTERN PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS AND THE LOWER
TRANS PECOS REGION. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS
AFTERNOON AND EVENING...EAST OF A TATUM...MENTONE...ALPINE LINE.

In the hours before

Special weather statement, Jun 10, 8:56 AM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 AM CDT FRI JUN 10 2005

TXZ062-063-068>070-075-101515-
CRANE-GLASSCOCK-MIDLAND-PECOS-REAGAN-UPTON-
856 AM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS...CRANE...UPTON...
MIDLAND...GLASSCOCK...AND REAGAN COUNTY.

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG THUNDERSTORMS FROM A GIRVIN...MCCAMEY...
RANKIN...TO MIDKIFF LINE MOVING TO THE NORTHEAST AT ABOUT 25 MPH.
THIS AREA OF PRECIPITATION HAS THE POTENTIAL TO INCREASE ABOVE SEVERE
LIMITS.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AROUND 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL.

MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE
LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED FOR
THE AREA.

02
Special weather statement, Jun 10, 11:58 AM CDT, 2 hours 45 minutes before
TXZ048-053-101730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT FRI JUN 10 2005

...STRONG WINDS ACROSS SCURRY AND MITCHELL COUNTIES...

A BAND OF STRONG WINDS ASSOCIATED WITH OUTFLOW FROM THUNDERSTORMS
WILL MOVE ACROSS MITCHELL AND SCURRY COUNTIES THROUGH 1230 PM CDT.
WINDS OF 30 TO 40 MPH...WITH GUSTS TO 55 MPH WILL BE POSSIBLE.
PERSONS IN THE COMMUNITIES OF SNYDER...COLORADO CITY...WEST
BROOK...KNAPP...AND HERMLEIGH MAY EXPERIENCE THESE WINDS.

THE WINDS SHOULD DECREASE TO 10 TO 20 MPH AFTER 1230 PM CDT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:26 PM CDTTornado WarningMAFPecos, Terrell64 min
Jun 9, 8:27 PM CDTTornado WarningMAFTerrell63 min
Jun 9, 9:27 PM CDTSevere Thunderstorm WarningMAFTerrell39 min
Jun 10, 7:38 AM CDTSevere Thunderstorm WarningMAFPecos67 min
Jun 10, 7:50 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Jun 10, 8:44 AM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
Jun 10, 11:09 AM CDTSevere Thunderstorm WarningMAFUpton51 min
Jun 10, 11:39 AM CDTFlash Flood WarningMAFUpton4 hr
Jun 10, 11:42 AM CDTFlash Flood WarningMAFPecos4 hr
Jun 10, 12:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
Jun 10, 1:19 PM CDTFlash Flood WarningMAFReagan3 hr
Jun 10, 2:27 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 10, 3:17 PM CDTTornado WarningMAFBrewster, Pecos43 min
Jun 10, 4:00 PM CDTTornado WarningMAFBrewster, Pecos60 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.